As I mentioned before, I have a medical condition(PCOS) that my body just can't process carbs correctly so it stores them instead of burning them. It makes me crave carbs and feel light headed, dizzy, sick to my tummy, no energy and feel awful and be even more hungry. I was gaining weight like crazy and no one knew why. I was given Metformin/Glucaphage, it wasn't the XR it was the normal stuff. This was back in 2001-2003. I took it for 2 years and it made me horribly sick, I had morning sickness every morning yet, I wasn't pregnant. It wasn't helping my cycles, it wasn't helping me to lose weight, it just made me sick. That was when I found out that going low carb could help ladies with PCOS, so I stopped taking the Metformin and started low carb. I had been over 500 lbs, gaining weight like crazy and the doctors didn't know why... It wasn't until a few years later when I was reading an article in Woman's Day on PCOS and I had every symptom they listed except for high blood pressure and heart trouble. I took the article to my doctor and she said, "Oh yeah I have heard this mentioned at a conference before, let's test you for it." Sure enough, that was what I had. Too bad I was already 525 lbs before they figured it out.
A side note on the Metformin/Glucaphage, it does work for some ladies so don't totally rule it out. One thing about PCOS is the symptoms can vary a lot from person to person and some have it mild or some have it worse like I do. A few of the lucky ones can have it and don't gain much weight at all but most ladies who have it gain weight from it and a lot of us gain massive amounts of weight. Anyway if you have PCOS and doing low carb and currently taking Metformin I would make sure that your doctor knows. I was advised not to take the Metformin once I went low carb, but everyone is different.
When I was taking it my doctor kept telling me just give it time and you will adjust, I never adjusted to it and felt sooo much better once I stopped taking it and after a few weeks of being low carb. Just make sure to talk with your doctor so the medicine doesn't make your blood sugar levels go too low. I am not diabetic at all and my levels were always on the low end and leaning more towards hypoglycemic so they didn't want to take a chance with it and I simply didn't need the medicine, so why take it? But if it helps you and works for you then by all means take it. You gotta do what works for you. :)